ALERT – PUBLIC SERVICE ANNOUNCEMENT
THIS IS A HEALTH HAZARD SITUATION WHERE THERE IS A REASONABLE PROBABILITY THAT THE USE OF THIS PRODUCT CAN CAUSE ADVERSE HEALTH CONSEQUENCES. PLEASE READ CAREFULLY.
According to a new FDA report, there may be a dangerous threat hiding in your kid’s candy jar.
According to FDA experts, black licorice contains a compound known as glycyrrhizin, which is derived from the licorice root. While benign in small amounts, the potassium-lowering compound can be deadly if too much is consumed—just consuming a couple ounces of black licorice a day for a week or two could lead to heart failure, says the FDA.
If your child exhibits any of the following symptoms of glycyrrhizin poisoning, please call 911 immediately:
- Abnormal heart rhythms
- High blood pressure
- Congestive heart failure
Dr. Linda Katz, an expert who works with the FDA, said that last year they received a report of black licorice landing a man in the hospital. Since then, several medical journals have linked too much black licorice to health problems in people over 40, some of which had zero history of heart disease.
According to the official FDA website:
As it turns out, you really can overdose on candy—or, more precisely, black licorice.
Days before the biggest candy eating holiday of the year, the Food and Drug Administration (FDA) encourages moderation if you enjoy snacking on the old fashioned favorite.
So, if you’re getting your stash ready for Halloween, here’s some advice from FDA:
If you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia.
FDA experts say black licorice contains the compound glycyrrhizin, which is the sweetening compound derived from licorice root.
Glycyrrhizin can cause potassium levels in the body to fall. When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure.
Licorice, sometimes spelled liquorice, is a low-growing shrub known for its traditional remedy applications in Greece, Turkey, and Asia. Long used in homeopathic and folk medicine, natives claim that it can be used to treat heartburn, stomach ulcers, bronchitis, sore throat, and even infections caused by hepatitis.
The National Health Institute (NIH) however, warns that there’s insufficient evidence to support this claim. Some native islanders of Greece swear by it, but the medical community has grown increasingly aware of the dangers of too much potassium-lowering licorice over the past several years, as study upon study begins to roll out.
If you or your child enjoys black licorice, the FDA warns that you adhere to the following guidelines:
- No matter what your age, don’t eat large amounts of black licorice at one time.
- If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
- Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.
If you or your child has exhibited any of the symptoms mentioned above, please dial 911 immediately and stop all consumption of black licorice. In addition, you may call the FDA consumer complaint coordinator in your area, who will be able to document your case and provide you with further information.